Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 217, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 25, 2003, 2:14 PM CDT for Clay County, Jackson County, Missouri. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2003, 2:14 PM CDT (19:14 UTC)
- Expired
- Jun 25, 2003, 3:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
Counties Clay County, MO, Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 45 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 12:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2175 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 265 m²/s²
- 0-3 km storm-relative helicity
- 368 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.0
The text
As transmitted, in the capitals the NWS used until 2016.
209
WUUS53 KEAX 251914
SVREAX
MOC047-095-252015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
214 PM CDT WED JUN 25 2003
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAY COUNTY IN WEST CENTRAL MISSOURI
JACKSON COUNTY IN WEST CENTRAL MISSOURI
* UNTIL 315 PM CDT
* AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM TRIMBLE TO MISSOURI CITY TO BATES
CITY...AND MOVING NORTHEAST AT 50 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
HOLT...EXCELSIOR SPRINGS BY 220 PM CDT.
THE TOWN OF PRATHERSVILLE IS ALSO IN THE PATH OF THESE STORMS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.
LAT...LON 3924 9421 3916 9411 3883 9411 3883 9462
3916 9462 3925 9452 3940 9460 3946 9443
3947 9422
$$
SCHMITWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 1:37 PM CDT, 37 minutes earlier.
Area forecast discussion, Jun 25, 1:37 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 137 PM CDT WED JUN 25 2003 UPDATED FORECASTS TO ADD A FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR THE KANSAS CITY METRO AREA. FLASH FLOOD GUIDANCE ON THE LOW SIDE FOR PORTIONS OF THE METRO AREA...EXPECIALLY ON THE KANSAS SIDE. ALTHOUGH STORMS SHOULD MOVE THROUGH PRETTY RAPIDLY WITH FRONT PASSING THROUGH AREA IN THE 00Z TO 01Z TIMEFRAME...THINK STORMS WILL CONTAIN VERY HEAVY RAINS THAT MAY CAUSE LOCALIZED FLOODING...ESPECIALLY IN THOSE PLACES FAVORED FOR COLLECTING WATER IN HEAVY DOWNPOURS. PC 1208 PM... WILL DO SOME MINOR REWORDING TO FORECASTS TO ADD MENTION OF WINDS AND HEAVY RAIN TO THUNDERSTORM POTENTIAL THIS AFTERNOON TONIGHT. ALSO WILL RAISE POPS SOME GIVEN THE FACT THAT FRONT IS LIGHTING UP AND ONGOING CONVECTION IN WARM SECTOR AHEAD OF FRONT. MESOETA SEEMS TO HAVE THE BEST HANDLE ON TIMING OF THE FRONT WHICH SHOULD BE NOT BE GETTING TO THE KANSAS CITY AREA UNTIL AFTER 00Z. PC 329 AM... THE FOCUS OF THIS MORNINGS FORECAST IS CENTERED ON THE EXPECTED THUNDERSTORM ACTIVITY TODAY AND TONIGHT. ALL THE MODELS ARE IN GOOD AGREEMENT ON THE PROGRESSION OF THE UPPER LEVEL TROUGH AND ACCOMPANYING COLD FRONT AS IT PUSHES ITS WAY THROUGH THE PLAINS STATES TODAY. SATELLITE...SURFACE AND RADAR DATA BACKUP THE CURRENT ANALYSIS OF THE MODELS. RADAR TRENDS PLACE THE FIRST LINES OF CURRENT ONGOING CONVECTION IN THE EXTREME NORTHWEST CORNER OF MISSOURI AROUND 14Z. NOT ENTIRELY SURE THAT THE CONVECTION WILL HOLD TOGETHER THAT LONG. THE RADAR RETURNS ARE STARTING TO LOOK A LITTLE RAGGED. THE STORMS APPEAR TO BE HAVING A HARD TIME MAINTAINING COMPOSURE ALONG THE SOUTHERN END AS LOW LEVEL WINDS CONTINUE TO VEER UNDER THE INFLUENCE OF THE APPROACHING TROUGH. HENCE...I HAVE CONTINUED WITH ONLY CHANCE POPS IN THE NORTHWEST CORNER OF MISSOURI FOR THIS MORNING. THE COLD FRONT SHOULD MOVE INTO MISSOURI IN THE LATE AFTERNOON EARLY EVENING HOURS. EXPECT CONVECTION TO FIRE IN EAST KANSAS/WEST MISSOURI SOMETIME BEFORE THAT IN THE NOON TO EARLY AFTERNOON TIME FRAME. A COMBINATION OF SURFACE HEATING AND UPPER LEVEL DYNAMICS SHOULD HELP KICK THINGS OFF. I WENT AHEAD AND SLIGHTLY EXPENDED THE LIKELY POPS FOR THE MID AFTERNOON HOURS AS THERE SEEMS TO BE THE POTENTIAL FOR A SHORT WAVE...CURRENTLY COMING OUT OF TEXAS...KICKING OFF ADDITIONAL CONVECTION AHEAD OF THE FRONT. ADJUSTED THIS AFTERNOONS HIGH TEMPS DOWN A COUPLE OF DEGREES AS CLOUD COVER OFF THE STORMS TO OUR NORTHWEST AND ADVECTED MOISTURE FROM THE SOUTH WILL CONSPIRE AGAINST US. HOWEVER...GOING TEMPS ARE STILL WARMER THEN THE MAV OR MET GUIDANCE NUMBERS WHICH CAME IN WITH NUMBERS IN THE LOW TO MID 80S FOR MUCH EAST KANSAS AND MISSOURI TODAY. CUTTER 335 PM... MAIN FORECAST CONCERNS IN THE SHORTER TERM ARE WITH CHANCES OF THUNDERSTORMS THIS EVENING...AND THEN FOCUS TURNS TO COLD FRONT ON WEDNESDAY. REGARDING THIS EVENING...CURRENT TRENDS SHOW MOISTURE AXIS RUNNING THROUGH FLINT HILLS INTO AREA BETWEEN KANSAS CITY AND OMAHA. ISOLATE STORMS HAVE TRIED TO DEVELOP BUT STRUGGLING WITH A BIT TO GET GOING WITH LACK OF SURFACE CONVERGENCE OR AN UPPER WAVE TO FOCUS ORGANIZATION. WILL KEEP ISOLATED STORMS MENTIONED IN NORTHEAST KANSAS AND NORTHWEST MISSOURI FOR THE EARLY EVENING HOURS...WHICH IS UNDER THE MOISTURE AXIS...AND JUST GO SLIGHT CHANCES FURTHER SOUTH AND EAST. FOR WEDNESDAY...MODELS LOOK ON TRACK WITH SURFACE FRONT CURRENTLY SITUATED OVER NORTHWEST NEBRASKA. FRONT ASSOCIATED WITH STRONG UPPER WAVE MOVING OUT OF THE ROCKIES. QUITE A TEMPERATURES CONTRAST WITH THIS FRONT. WILL START TO TREND DOWN TEMPS ON THURSDAY AFTER ITS PASSAGE. WITH CLOUDS INCREASING IN VERY MOIST AIR AHEAD OF FRONT SHOULD HELP KEEP TEMPS IN CHECK A BIT...BUT ALSO CONCERNED WITH SOME COMPRESSIONAL WARMING IN ADVANCE OF FRONT. WILL GO ABOVE GUIDANCE VALUES AND KEEP PRETTY MUCH WHAT WE HAD GOING IN FORECAST. WITH VIGOROUS FRONT...AND DECENT SHEAR AND MOISTURE...LOOKS LIKE SEVERE WEATHER FOR THE WEDNESDAY AFTERNOON AND EVENING TIMEFRAME. FRONT WILL BLOW THROUGH PRETTY RAPIDLY WEDNESDAY NIGHT...SO WILL PULL CHANCES OF RAIN OUT OF THURSDAY FORECAST. PC IN THE LONGER RANGE...AS THE UPPER LEVEL TROUGH AXIS SHIFTS TOWARD THE GREAT LAKES REGION...KANSAS AND MISSOURI COME UNDER THE INFLUENCE OF WEAK NORTHWEST FLOW BY FRIDAY ON THE EASTERN SIDE OF A SURFACE HIGH. A SECONDARY UPPER LOW DEVELOPS FRIDAY NIGHT OVER MANITOBA HOWEVER THE ASSOCIATED ENERGY REMAINS TO THE NORTH OF NORTHERN IOWA IN ASSOCIATION WITH A 90 KT UPPER LEVEL JET. THE MODELS ARE TRENDING TOWARD A LESS AMPLIFIED UPPER LEVEL PATTERN AND IF THAT IS THE CASE...THE PRECIPITATION SHOULD REMAIN TO THE NORTH OF MISSOURI. THE WARMEST TEMPERATURES IN THE EXTENDED LOOK TO BE ON SATURDAY IN THE UPPER 80S WITH STRONG WARM AIR ADVECTION. A WEAK SURFACE FRONT MOVES INTO NORTHERN MISSOURI AND EXTREME NORTHEAST KANSAS SATURDAY NIGHT. MOISTURE RETURN INDICATED BY DEWPOINTS IN THE 60 TO 65 DEGREE RANGE COMBINED WITH ANY LIFT ALONG THE SURFACE BOUNDARY IS THE REASON FOR INTRODUCING PRECIPITATION CHANCES SATURDAY NIGHT. NEARLY ZONAL FLOW IS ESTABLISHED OVER THE KANSAS-MISSOURI REGION BY SUNDAY. AS AN UPPER LOW DIGS ITS WAY ACROSS THE WESTERN CANADIAN PROVINCES...RIDGING TAKES PLACE OVER THE NORTH CENTRAL U.S. KEEPING MONDAY INTO TUESDAY DRY. STOFLET 1215 PM... BASED ON CURRENT DEVELOPMENT SHOWING UP ON WICHITA RADAR...AND SPC CONCERNS ABOUT RAPID DEVELOPMENT OF STORMS BETWEEN OMA AND MCI...WILL INTRODUCE THUNDERSTORM CHANCES INTO WESTERN FORECAST AREA FOR THIS AFTERNOON AND EARLY EVENING PERIOD. PC .EAX... KS...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES KSZ103>105. MO...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES MOZ028>029...MOZ037...MOZ043.
Hazardous weather outlook, Jun 25, 1:00 PM CDT, 1 hour 14 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-261100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT WED JUN 25 2003 ...SCATTERED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL EXPECTED THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS OF 70 MPH AND HAIL UP TO GOLF BALLS CAN BE EXPECTED THIS AFTERNOON AND INTO TONIGHT AS A COLD FRONT MOVES FROM EASTERN KANSAS ACROSS MISSOURI. IN ADDITION TO SEVERE WEATHER...HEAVY RAIN WILL BE POSSIBLE...AND LOCALIZED FLOODING MAY BECOME A CONCERN. AREAS THREATENED INCLUDE THE ENTIRE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE FORECAST FOR SATURDAY NIGHT AND INTO SUNDAY AS A FRONT STALLS IN THE REGION. AT THIS TIME SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION LIKELY WILL BE REQUIRED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. PC
In the hours before
Special weather statement, Jun 25, 1:00 PM CDT, 1 hour 14 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-252300- SPECIAL WEATHER STATEMENT...RETRANSMISSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT WED JUN 25 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 590...IN EFFECT UNTIL 600 PM CDT WEDNESDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...ANDREW...ATCHISON...BATES...BUCHANAN...CALDWELL...CARROLL... CASS...CHARITON...CLAY...CLINTON...COOPER...DAVIESS...DE KALB... GENTRY...GRUNDY...HARRISON...HENRY...HOLT...HOWARD...JACKSON... JOHNSON...LAFAYETTE...LINN...LIVINGSTON...MACON...MERCER...NODAWAY... PETTIS...PLATTE...PUTNAM...RANDOLPH...RAY...SALINE...SCHUYLER... SULLIVAN AND WORTH. IN KANSAS: ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON... BETHANY...BOONVILLE...BUTLER...CHILLICOTHE...CLINTON... HARRISONVILLE...KANSAS CITY...KIRKSVILLE...MARSHALL...MARYVILLE... MOBERLY...OLATHE...PAOLA...ROCKPORT...SEDALIA...ST JOSEPH...TRENTON AND WARRENSBURG. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, Jun 25, 1:44 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
144 PM CDT WED JUN 25 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 PM PECULIAR MO .75 INCH HAIL
06/25/03 CASS REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 1:48 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 57 min |
| Jun 25, 2:20 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway | 40 min |
| Jun 25, 2:32 PM CDT | Severe Thunderstorm Warning | EAX | Clinton | 28 min |
| Jun 25, 2:34 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette, Ray | 56 min |
| Jun 25, 2:37 PM CDT | Severe Thunderstorm Warning | EAX | Grundy | 38 min |
| Jun 25, 3:00 PM CDT | Severe Thunderstorm Warning | EAX | Daviess | 45 min |
| Jun 25, 3:05 PM CDT | Severe Thunderstorm Warning | EAX | Mercer | 55 min |
| Jun 25, 4:02 PM CDT | Flash Flood Warning | EAX | Andrew, Gentry, Nodaway | 6 hr |
| Jun 25, 4:25 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Macon | 35 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.